Alert archive / South Dakota / Wind Advisories in 2019

Wind Advisory 4, NWS Aberdeen, SD

October 4, 201926 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 4, 2019, 2:29 PM CDT for 26 counties in South Dakota. It took effect at Oct 5, 2019, 5:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 2:29 PM CDT (19:29 UTC)
In effect from
Oct 5, 2019, 5:00 AM CDT
Expired
Oct 5, 2019, 6:27 PM CDT
In force
13 hr
Issued by
NWS Aberdeen, SD
All 26 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS73 KABR 041929
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
229 PM CDT Fri Oct 4 2019

SDZ003-009-015>017-033>037-045-048-051-050330-
/O.NEW.KABR.WI.Y.0004.191005T1000Z-191005T2200Z/
Corson-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, 
Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
229 PM CDT Fri Oct 4 2019 /129 PM MDT Fri Oct 4 2019/

...WIND ADVISORY IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO 5 PM CDT
/4 PM MDT/ SATURDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 5 AM CDT /4 AM MDT/ to 5 PM CDT /4 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ004>007-010-011-018>020-022-050330-
/O.NEW.KABR.WI.Y.0004.191005T1600Z-191006T0100Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Redfield, Clark, Watertown, and Hayti
229 PM CDT Fri Oct 4 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM CDT SATURDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Campbell, McPherson, Brown, Marshall, Edmunds, Day, 
  Spink, Clark, Codington and Hamlin Counties.

* WHEN...From 11 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
5 follow-up statements
662 
WWUS73 KABR 042334
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
634 PM CDT Fri Oct 4 2019

SDZ003-009-015>017-033>037-045-048-051-051145-
/O.CON.KABR.WI.Y.0004.191005T1000Z-191005T2200Z/
Corson-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, 
Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
634 PM CDT Fri Oct 4 2019 /534 PM MDT Fri Oct 4 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO
5 PM CDT /4 PM MDT/ SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 5 AM CDT /4 AM MDT/ to 5 PM CDT /4 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ004>007-010-011-018>020-022-051145-
/O.CON.KABR.WI.Y.0004.191005T1600Z-191006T0100Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Redfield, Clark, Watertown, and Hayti
634 PM CDT Fri Oct 4 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...McPherson, Campbell, Marshall, Brown, Spink, Clark, 
  Edmunds, Day, Hamlin and Codington Counties.

* WHEN...From 11 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
379 
WWUS73 KABR 050937
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
437 AM CDT Sat Oct 5 2019

SDZ008-021-023-051745-
/O.EXA.KABR.WI.Y.0004.191005T1600Z-191006T0100Z/
Roberts-Grant-Deuel-
Including the cities of Sisseton, Milbank, and Clear Lake
437 AM CDT Sat Oct 5 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Roberts, Grant and Deuel Counties.

* WHEN...From 11 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003-009-015>017-033>037-045-048-051-051745-
/O.CON.KABR.WI.Y.0004.191005T1000Z-191005T2200Z/
Corson-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, 
Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
437 AM CDT Sat Oct 5 2019 /337 AM MDT Sat Oct 5 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 5 AM CDT /4 AM MDT/ to 5 PM CDT /4 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ004>007-010-011-018>020-022-051745-
/O.CON.KABR.WI.Y.0004.191005T1600Z-191006T0100Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Redfield, Clark, Watertown, and Hayti
437 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...McPherson, Campbell, Marshall, Brown, Spink, Clark, 
  Edmunds, Day, Hamlin and Codington Counties.

* WHEN...From 11 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
249 
WWUS73 KABR 051707
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1207 PM CDT Sat Oct 5 2019

SDZ003-009-015>017-033>037-045-048-051-052200-
/O.CON.KABR.WI.Y.0004.000000T0000Z-191005T2200Z/
Corson-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, 
Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
1207 PM CDT Sat Oct 5 2019 /1107 AM MDT Sat Oct 5 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 5 AM CDT /4 AM MDT/ to 5 PM CDT /4 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ004>008-010-011-018>023-060100-
/O.CON.KABR.WI.Y.0004.000000T0000Z-191006T0100Z/
Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Sisseton, Ipswich, Webster, Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
1207 PM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Roberts, Grant and Deuel Counties.

* WHEN...From 11 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SD
964 
WWUS73 KABR 052026 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
326 PM CDT Sat Oct 5 2019

SDZ003-009-015>017-033>037-045-048-051-060100-
/O.EXT.KABR.WI.Y.0004.000000T0000Z-191006T0100Z/
Corson-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, 
Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
326 PM CDT Sat Oct 5 2019 /226 PM MDT Sat Oct 5 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ004>008-010-011-018>023-060100-
/O.CON.KABR.WI.Y.0004.000000T0000Z-191006T0100Z/
Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Sisseton, Ipswich, Webster, Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
326 PM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SD
645 
WWUS73 KABR 052327
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
627 PM CDT Sat Oct 5 2019

SDZ003>011-015>023-033>037-045-048-051-060030-
/O.CAN.KABR.WI.Y.0004.000000T0000Z-191006T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, 
Murdo, Kennebec, and Fort Thompson
627 PM CDT Sat Oct 5 2019 /527 PM MDT Sat Oct 5 2019/

...WIND ADVISORY IS CANCELLED...

Conditions that had prompted the advisory have diminished below 
advisory strength. Therefore the wind advisory has been cancelled.

$$

Dorn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 4, 12:29 PM CDT, 2 hours earlier.

Area forecast discussion, Oct 4, 12:29 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 PM CDT Fri Oct 4 2019

.UPDATE...
Issued at 1222 PM CDT Fri Oct 4 2019

See below for an aviation forecast discussion for the 18Z TAFs.

UPDATE Issued at 954 AM CDT Fri Oct 4 2019

Partly to mostly cloudy skies should suffice for skycover today.
Temperatures appear to be in the ballpark, despite the "more
clouds than sun" forecast, and the breezy to windy
south-southeasterly boundary layer winds are seen ramping up at
this time across central/north central South Dakota.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 428 AM CDT Fri Oct 4 2019

The main challenges in this forecast period will be stronger winds
today and Saturday and precip chances tonight into Saturday.

Low stratus has been hanging in pretty tough all night across
northeast/east central South Dakota and west central Minnesota.
We've also seen winds become more southeasterly early this morning,
so where it is clear the temperature fall has been slowed. Confident
in the overcast to remain the rest of the predawn hours across most
of the frost advisory zones and have decided to cancel the headline
early. These clouds will make for a tricky sky condition forecast
today. Models do want to thin it out toward midday and afternoon and
have went along with that trend for now. Meanwhile, low stratus also
covers portions of our northwest CWA this morning, but this should
mix out with time as the morning wears on. All the while, clouds
will be on the increase later today toward our southwest as the next
system approaches from the west.

A tightening pressure gradient between this low pressure system to
our west and a high exiting to our east will provide for a windy day
as southerly winds crank up. BUFKIT soundings do indicate good
momentum transfer showing up, especially stronger in our western
zones where the strongest southeast breezes will reside today. Temps
should modify into the 50s to low 60s, but this still remains a bit
below normal. By this evening, low pressure and associated frontal
boundary will be working into the western Dakotas. Increasing precip
chances from southwest to northeast will overspread the CWA tonight
into Saturday morning. Mostly rain showers with some embedded
thunder are expected but any strong to severe type weather should be
confined farther south of our area. Probably the more notable
weather feature with this system will be the increasing wind behind
it as it exits to our north and east during the day Saturday. At
this point, it looks like a decent high end wind advisory type event
spreading west to east across the CWA during the day. Model
soundings indicate an average of 30 to 35 knots in the mixed layer
with about 45 knots at the top of the mixed layer. Not much in the
way of CAA is expected as this system exits by the end of the
period, so temps on Saturday aren't expected to take a tumble.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 428 AM CDT Fri Oct 4 2019

Generally speaking a fairly tranquil long term is expected across
the region, or quiet until perhaps about mid-week. Northwest flow
aloft will combine with sfc high pressure to produce mainly dry
conditions, and gradually warming temperatures, especially come
early next week. By the middle of next week it appears a mid level
trof will begin digging into the Rockies/Western High Plains, with a
sfc front expected to beginning pushing east across the Plains.
Deterministic guidance is actually in pretty good agreement in
pushing a mid level low east over the Central/Northern Plains late
in the week. Ensemble data shows far more variability in how mid
level pattern evolves. Thus, confidence at that time range is
moderate at best despite general agreement of 00Z deterministic
model runs. The highest probabilities for measurable rain are likely
to occur late in the forecast period as general troffing does
develop across the forecast area. Temperatures will be on an upward
trend until perhaps Wednesday or Thursday when next front moves
through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT Fri Oct 4 2019

Got a mix of VFR/MVFR/IFR cigs across the region, which could even
improve a bit more over the next 3 to 6 hours. But more MVFR/IFR
cigs are expected to move into/lower back down across the region
tonight, and persist into Saturday. Showers and isolated
thunderstorms are expected tonight into Saturday. The breezy/windy
southeasterly winds this afternoon will persist into the overnight
hours before switching around to a west-northwest direction late
tonight through Saturday afternoon and increasing to windy to very
windy.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Vipond
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Oct 4, 4:57 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
457 AM CDT Fri Oct 4 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
457 AM CDT Fri Oct 4 2019 /357 AM MDT Fri Oct 4 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty southeast winds are expected today into tonight. A few
thunderstorms will be possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very strong west to northwest winds are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.